Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 151, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 11, 2020, 3:26 PM CDT for Leavenworth County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 3:26 PM CDT (20:26 UTC)
- Expired
- Jul 11, 2020, 4:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Leavenworth County, KS
The radar
The Pleasant Hill radar (KEAX), 71 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 3:35 PM CDT | HAIL 1 | 1 S Tonganoxie, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:35 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
314
WUUS53 KEAX 112026
SVREAX
KSC103-112100-
/O.NEW.KEAX.SV.W.0151.200711T2026Z-200711T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
326 PM CDT Sat Jul 11 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southwestern Leavenworth County in northeastern Kansas...
* Until 400 PM CDT.
* At 326 PM CDT, a severe thunderstorm was located near Tonganoxie,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
De Soto, Tonganoxie, Basehor, Linwood and Reno.
This includes Kansas Turnpike between mile markers 207 and 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3918 9518 3912 9491 3899 9491 3899 9492
3900 9492 3898 9497 3900 9502 3897 9504
3899 9508 3896 9508 3895 9509 3897 9511
3901 9519
TIME...MOT...LOC 2026Z 300DEG 29KT 3911 9517
HAIL...1.25IN
WIND...60MPH
$$
Blair2 follow-up statements
766
WWUS53 KEAX 112043
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
343 PM CDT Sat Jul 11 2020
KSC103-112100-
/O.CON.KEAX.SV.W.0151.000000T0000Z-200711T2100Z/
Leavenworth KS-
343 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN LEAVENWORTH COUNTY...
At 342 PM CDT, a severe thunderstorm was located near Linwood, or
near Tonganoxie, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
De Soto, Tonganoxie, Linwood and Reno.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3912 9511 3908 9491 3899 9491 3899 9492
3900 9492 3898 9497 3900 9502 3897 9504
3899 9508 3904 9516
TIME...MOT...LOC 2042Z 300DEG 28KT 3905 9505
HAIL...1.00IN
WIND...60MPH
$$
Blair251
WWUS53 KEAX 112051
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
351 PM CDT Sat Jul 11 2020
KSC103-112101-
/O.EXP.KEAX.SV.W.0151.000000T0000Z-200711T2100Z/
Leavenworth KS-
351 PM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LEAVENWORTH
COUNTY WILL EXPIRE AT 400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern and east central Kansas.
LAT...LON 3912 9511 3908 9491 3899 9491 3899 9492
3900 9492 3898 9497 3900 9502 3897 9504
3899 9508 3904 9516
TIME...MOT...LOC 2051Z 300DEG 29KT 3902 9499
$$
BlairWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 12:55 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 11, 12:55 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1255 PM CDT Sat Jul 11 2020 .Discussion... Issued at 1254 PM CDT SAT JUL 11 2020 Severe weather will be the main impact in the next 12 hours with a favorable setup over eastern KS and western MO. A shortwave trough and jet streak over Nebraska help enhance a favorable synoptic set up for our region today as a warm front extends through central Kansas into a developing cold front over southern Nebraska. This boundary will become the main initiating boundary this afternoon as it surges to the SE. CAM solutions have a wide variation of solutions this afternoon into this evening. Conceptually they all have similar solutions, but vary in storm mode and initiation time/place. We are leaning towards the RAP solution as it seems to have the best dewpoint solution as the HRRR mixes out way too much in the afternoon. This has a dramatic effect on the MLCAPE and why that model keeps trying to weaken storms over the KC Metro. We don't see this really happening and once the storms initiate over NE Kansas they should have a favorable atmosphere to work with upstream. Storm motion will be off the boundary, but not much quicker than the boundary motion itself. This combined with effective shear of 50kts perpendicular to the boundary should lead to discrete cells initially which may last a few hours before becoming multi-cellular as the front starts to speed up. RAP sounding hodographs indicate mostly straight hodograph, but there is some curvature if storms can become right movers, leading to possible isolated rotating updrafts. With plenty of shear, steep lapse rates of 8C/km, and MLCAPE 2500- 3000J/kg large hail will be a major threat. Some hail could be greater than 2" if rotating updrafts can develop. DCAPE will be high (1500J/kg or greater) indicating steep low level lapse rates and dry air in the mid levels. This will increase wet microbursts possibility and add damaging winds (60-70mph) to the storm impacts. The main threat for the KC Metro will be 4-6PM. Storms may become multi-cellular as they progress southward from the KC Metro, which may increase the wind threat if they can develop an organized cold pool. This will likely be more of an issue for Springfield, but may occur in our southern counties as the transition begins. Most of these impacts will stay confined to south of the Missouri River, with one caveat of a second possible round over north central Missouri. CAMs are indicating that an MCS may form up over central Iowa in the evening and slide into our area after sunset, possibly interacting with the boundary already established across that area. A surging post-frontal trough at this time will also possibly enhance the W-E oriented boundary over central Missouri for a late round of storms 9PM-12AM. There may still be enough MUCAPE and shear to see some isolated severe storms with elevated hail and strong wind threats. Uncertainty will play a factor with these storms as we do not know exactly how the first round will work over the area and could alter the second round. Northerly flow with increasing pressure and upper level ridging will help bring in a cooler airmass Sunday with high temperatures in the mid to upper 80s. As the high pushes to the east, slightly warmer air will move into the region for Monday with highs reaching into the 90s, but dewpoints will return to the 70s bringing the humidity with it. A cold front will form ahead of a shortwave trough over the Northern Plains Tuesday morning into the afternoon. With the front oriented SW-NE over NE/IA a thermal ridge will form over our area. This will climb our temperatures back into the low to mid 90s with heat indices above 100 degree returning to the area. As storms form along this boundary Tuesday evening it sets up a possible MCS scenario over northern Missouri Wednesday morning. A shortwave trough from the west will override this boundary Wednesday over northern Missouri and increase PoP and storm chances that afternoon. This boundary sort of stalls over the region Thursday through Friday bringing rain chances off and on throughout that period. && .Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1210 PM CDT SAT JUL 11 2020 Thunderstorms will be the main threat for aviation early in this period. Scattered storms have already developed over NE Kansas ahead of a cold front. This cold front will start to move to the SE in the next few hours with storms expected to initiate along and ahead of it. Some of these storms could be severe with top nearing 40kft with large hail and downbursts of damaging wind possible. The threat for most of the TAF terminals will be from 21-00Z as the boundary pushes through. Once this threat moves to the south a light northerly wind will set up overnight as skies clear out. Winds will shift to the NW and increase tomorrow during the day, but the skies look to stay mostly clear. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Barham Aviation...Barham
Hazardous weather outlook, Jul 11, 5:09 AM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 509 AM CDT Sat Jul 11 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 509 AM CDT Sat Jul 11 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible today, mainly this afternoon into this evening. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Dangerous heat may return to the area next week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jul 11, 1:03 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
103 PM CDT Sat Jul 11 2020
KSZ025-111845-
Atchison KS-
103 PM CDT Sat Jul 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 145 PM
CDT...
At 103 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kickapoo Reservation, or 9 miles west of Horton, moving southeast at
45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Atchison, Effingham, Lancaster, Muscotah, Farmington, Huron,
Arrington and Cummings.
LAT...LON 3965 9556 3965 9537 3953 9510 3941 9522
3942 9523 3942 9557
TIME...MOT...LOC 1803Z 306DEG 39KT 3969 9571
BarhamThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:53 AM CDT | Special Weather Statement | EAX | Doniphan | 52 min |
| Jul 11, 1:03 PM CDT | Special Weather Statement | EAX | Atchison | 42 min |
| Jul 11, 4:21 PM CDT | Special Weather Statement | EAX | Miami | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.